MAUDE Adverse Event Report: ORTHOFIX SRL NAIL ATTACHMENT ROD

ORTHOFIX SRL NAIL ATTACHMENT ROD
Model Number 177110
Medical Device Problem Codes Mechanical Problem (1384); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 08/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 177110 batch v1354034 before the market release.No anomalies have been found.The original lot, manufactured in 2013, was comprised of (b)(4) devices.All of them have already been distributed to the market.Technical evaluation: the device concerned has not yet been received by orthofix (b)(4).The technical evaluation will be performed as soon as the device is received.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation is currently on going and will be finalized once the results of the technical evaluation and/or further information on the case are available.Orthofix (b)(4) has requested the distributor to provide copies of the operative reports and copies of the pre and post-operative x-ray.As soon as further information and/or the results of the technical evaluation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: device code: 177110 (nail attachment rod).Batch number: v1354034.Quantity: 1.Hospital name: (b)(6).Surgeon name: dr (b)(6).Date of surgery: (b)(6) 2018.Body part to which device was applied: no response.Surgery description: ttc fusion.Patient information: (b)(6), male.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: "per tm - during a ttc fusion with dr.(b)(6).Part 177110 with lot# v1354034 the nail attachment rod.Dr had reemed patient and placed the nail in the patient.The dr kept missing the holes in the nail.Surgeon tried to free hand the screws with no success.Dr.Removed the jig/nail and it was noticed that the nail was crossthreaded on the rod.Unable to complete the proposed surgery.Surgery was completed alternate product".The complaint report form also indicates: the device failure did not have any adverse effects on patient.The surgery was not completed with the device.A replacement device was not immediately available to complete the surgery.The event led to a clinically relevant increase in the duration of the surgical procedure (3 hours delay).An additional surgery was not required.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are not available.Copies of the x-rays images are not available.Information about patient current health condition: nothing to report.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: lot notified on august 6, 2018: orthofix srl checked the internal records related to the controls made on the device code 177110 batch v1354034 before the market release.No anomalies have been found.The original lot, manufactured in 2013, was comprised of 10 devices.All of them have already been distributed to the market.Lot received on september 26, 2018: orthofix srl checked the internal records related to lot 114389 marked on the component.This linked to the finished good lot v1343592.No anomalies have been found.The original lot, manufactured in 2013, was comprised of 24 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regard to this specific device lot.Technical evaluation: the returned device, received on september 26th, 2018 was examined by orthofix srl quality engineering department.The device was subjected to visual, dimensional and functional check as per orthofix srl specification.The visual check did not evidence any anomalies.The dimensional check, performed only on the thread at the extremity, did not evidence any anomalies.The functional check confirmed that the thread at the extremity is conforming and correctly engaging the nail.The thread near the knob cannot be connected with the mating assembly, the proximal targeting arm of the ahn system.Medical evaluation: the information made available on the event together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluations performed.On (b)(6) 2018: "i understand that on this occasion a surgeon was intending to use the ankle compression nail to fuse a patient's tibiocalcaneal joints in one leg.The nail was inserted as planned, but it was discovered that the targeting system was not aligned correctly, so it was not possible to lock the nail.The nail was removed, and after a delay of 3 hours a different nailing system had been inserted and locked correctly.The operation was finally completed with an alternative nailing system and the patient received the planned treatment with a delay of 3 hours.It was discovered that the targeting system of the orthofix acn did not function correctly because the nail attachment rod, 177110, was not screwed into the nail correctly.The thread was crossed.This would have meant that the nail was not at the correct angle in relation to the rod, so any mechanical targeting system for locking screws would inevitably have failed.If the nail is seated in the jig correctly before the connecting rod is attached, the nail will be aligned correctly.It is always possible to cross the threads of any threaded attachment if the two pieces are not aligned correctly when the threads are turned together.The instrumentation in this case failed to function correctly because the nail connection rod was misaligned during assembly.Care must be taken to ensure that the threaded components are aligned correctly before they are joined together, as with any threaded joint.The operation failed because of technical issue related to this particular case." on september 28, 2018 with the results of the technical evaluation: "so the verdict on this nail locking handle is that it was worn due to repeated use and as a result will now not lock on to the outrigger.The fact remains that the surgeon should have checked the targeting of the system before inserting the nail; that would have highlighted the problem, as advised on page 15 of the operative technique, ref.Cn1101.No change in the conclusions as to the cause of this event".Final comments: the results of the technical evaluation concluded that the thread near the knob is damaged and cannot be threaded with the mating assembly, the proximal targeting arm of the ahn system.This is mainly attributable to normal wear and tear of the device after repeated uses (device manufactured in 2013).The failure could have been avoided by adequate inspection of the instrumentation prior to surgery.The medical evaluation evidenced as follows: "the verdict on this nail locking handle is that it was worn due to repeated use and as a result will now not lock on to the outrigger.The fact remains that the surgeon should have checked the targeting of the system before inserting the nail; that would have highlighted the problem, as advised on page 15 of the operative technique, ref.Cn1101.No change in the conclusions as to the cause of this event." a complete medical evaluation was not possible as copies of the operative reports and copies of the xray images were not made available.Based on the result of the technical evaluation and on the evidence deriving from the medical evaluation, orthofix srl can conclude that the problem that occurred is not device related.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: device code: 177110 (nail attachment rod).Batch number: v1354034.Quantity: 1.Hospital name: (b)(6).Surgeon name: dr (b)(6).Date of surgery: 8/1/2018.Body part to which device was applied: no response.Surgery description: ttc fusion.Patient information: initials (b)(6), 49 years, male.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: "per tm during a ttc fusion with dr.(b)(6).Part 177110 with lot# v1354034 the nail attachment rod.Dr had reemed patient and placed the nail in the patient.The dr kept missing the holes in the nail.Surgeon tried to free hand the screws with no success.Dr.Removed the jig/nail and it was noticed that the nail was cross-threaded on the rod.Unable to complete the proposed surgery.Surgery was completed alternate product." the complaint report form also indicates: the device failure did not have any adverse effects on patient.The surgery was not completed with the device.A replacement device was not immediately available to complete the surgery.The event led to a clinically relevant increase in the duration of the surgical procedure (3 hours delay).An additional surgery was not required.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are not available.Copies of the xrays images are not available.Information about patient current health condition: nothing to report.No other information was provided.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).

Brand Name
NAIL ATTACHMENT ROD
Common Device Name
NAIL ATTACHMENT ROD
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key7817547
Report Number9680825-2018-00077
Device Sequence Number2433692
Product Code HSB
UDI-Device Identifier18033509858772
UDI-Public(01)18033509858772(11)131107(10)V1354034
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K141571
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number177110
Device Catalogue Number177110
Device Lot NumberV1343592
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2018
Initial Date Received by Manufacturer 08/06/2018
Supplement Date Received by Manufacturer09/27/2018
Initial Report FDA Received Date08/27/2018
Supplement Report FDA Received Date10/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR